Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Density character of subgroups of topological groups

Authors: Arkady G. Leiderman, Sidney A. Morris and Mikhail G. Tkachenko
Journal: Trans. Amer. Math. Soc. 369 (2017), 5645-5664
MSC (2010): Primary 54D65; Secondary 22D05
Published electronically: December 22, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a complete characterization of subgroups of separable topological groups. Then we show that the following conditions are equivalent for an $ \omega $-narrow topological group $ G$: (i) $ G$ is homeomorphic to a subspace of a separable regular space; (ii) $ G$ is topologically isomorphic to a subgroup of a separable topological group; (iii) $ G$ is topologically isomorphic to a closed subgroup of a separable path-connected, locally path-connected topological group.

A pro-Lie group is a projective limit of finite-dimensional Lie groups. We prove here that an almost connected pro-Lie group is separable if and only if its weight is not greater than the cardinality $ \mathfrak{c}$ of the continuum. It is deduced from this that an almost connected pro-Lie group is separable if and only if it is homeomorphic to a subspace of a separable Hausdorff space. It is also proved that a locally compact (even feathered) topological group $ G$ which is a subgroup of a separable Hausdorff topological group is separable, but the conclusion is false if it is assumed only that $ G$ is homeomorphic to a subspace of a separable Tychonoff space.

We show that every precompact (abelian) topological group of weight less than or equal to $ \mathfrak{c}$ is topologically isomorphic to a closed subgroup of a separable pseudocompact (abelian) group of weight $ \mathfrak{c}$. This result implies that there is a wealth of closed non-separable subgroups of separable pseudocompact groups. An example is also presented under the Continuum Hypothesis of a separable countably compact abelian group which contains a non-separable closed subgroup.

References [Enhancements On Off] (What's this?)

  • [1] Alexander Arhangelskii and Mikhail Tkachenko, Topological groups and related structures, Atlantis Studies in Mathematics, vol. 1, Atlantis Press, Paris; World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2008. MR 2433295
  • [2] W. W. Comfort, Topological groups, Handbook of set-theoretic topology, North-Holland, Amsterdam, 1984, pp. 1143-1263. MR 776643
  • [3] W. W. Comfort and G. L. Itzkowitz, Density character in topological groups, Math. Ann. 226 (1977), no. 3, 223-227. MR 0447455
  • [4] R. Engelking, On the double circumference of Alexandroff, Bull Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 16 (1968), 629-634 (English, with Loose Russian summary). MR 0239564
  • [5] R. Engelking, Cartesian products and dyadic spaces, Fund. Math. 57 (1965), 287-304. MR 0196692
  • [6] J. Galindo, M. Tkachenko, M. Bruguera, and C. Hernández, Reflexivity in precompact groups and extensions, Topology Appl. 163 (2014), 112-127. MR 3149668,
  • [7] I. I. Guran, Topological groups similar to Lindelöf groups, Dokl. Akad. Nauk SSSR 256 (1981), no. 6, 1305-1307 (Russian). MR 606469
  • [8] A. Hajnal and I. Juhász, A separable normal topological group need not be Lindelöf, General Topology and Appl. 6 (1976), no. 2, 199-205. MR 0431086
  • [9] S. Hartman and Jan Mycielski, On the imbedding of topological groups into connected topological groups, Colloq. Math. 5 (1958), 167-169. MR 0100044
  • [10] Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. I: Structure of topological groups, integration theory, group representations, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 115, Springer-Verlag, Berlin-New York, 1979. MR 551496
  • [11] R. Hodel, Cardinal functions. I, Handbook of set-theoretic topology, North-Holland, Amsterdam, 1984, pp. 1-61. MR 776620
  • [12] Karl H. Hofmann and Sidney A. Morris, The Lie theory of connected pro-Lie groups: A structure theory for pro-Lie algebras, pro-Lie groups, and connected locally compact groups, EMS Tracts in Mathematics, vol. 2, European Mathematical Society (EMS), Zürich, 2007. MR 2337107
  • [13] Karl H. Hofmann and Sidney A. Morris, The structure of almost connected pro-Lie groups, J. Lie Theory 21 (2011), no. 2, 347-383. MR 2828721
  • [14] Karl H. Hofmann and Sidney A. Morris,
    Pro-Lie groups: A survey with open problems,
    Axioms 4 (2015), 294-312.
  • [15] I. Juhász and K. Kunen, On the weight of Hausdorff spaces, General Topology and Appl. 3 (1973), 47-49. MR 0322776
  • [16] Kenneth Kunen, Set theory: An introduction to independence proofs, Studies in Logic and the Foundations of Mathematics, vol. 102, North-Holland Publishing Co., Amsterdam-New York, 1980. MR 597342
  • [17] Robert H. Lohman and Wilbur J. Stiles, On separability in linear topological spaces, Proc. Amer. Math. Soc. 42 (1974), 236-237. MR 0326350
  • [18] Sidney A. Morris, Pontryagin duality and the structure of locally compact abelian groups, London Mathematical Society Lecture Note Series, No. 29, Cambridge University Press, Cambridge-New York-Melbourne, 1977. MR 0442141
  • [19] M. Tkachenko, $ \mathbb{R}$-factorizable groups and subgroups of Lindelöf $ P$-groups, Topology Appl. 136 (2004), no. 1-3, 135-167. MR 2023415,
  • [20] Mikhail G. Tkachenko,
    The weight and Lindelöf property in spaces and topological groups, preprint,
  • [21] Vladimir V. Uspenskij,
    On the Souslin number of topological groups and their subgroups,
    Abstracts of Leningrad Internat. Topol. Conf., 1982, Nauka, Leningrad, 1982, p. 162.
  • [22] V. V. Uspenskiĭ, Compact quotient-spaces of topological groups, and Haydon spectra, Mat. Zametki 42 (1987), no. 4, 594-602, 624 (Russian). MR 917813
  • [23] V. V. Uspenskij, On the Suslin number of subgroups of products of countable groups, 23rd Winter School on Abstract Analysis (Lhota nad Rohanovem, 1995; Poděbrady, 1995), Acta Univ. Carolin. Math. Phys. 36 (1995), no. 2, 85-87. MR 1393004
  • [24] Jerry E. Vaughan, Countably compact and sequentially compact spaces, Handbook of set-theoretic topology, North-Holland, Amsterdam, 1984, pp. 569-602. MR 776631
  • [25] Giovanni Vidossich, Characterization of separability for $ {\rm LF}$-spaces, Ann. Inst. Fourier (Grenoble) 18 (1968), no. fasc. 2, 87-90, vi (1969) (English, with French summary). MR 0244733

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 54D65, 22D05

Retrieve articles in all journals with MSC (2010): 54D65, 22D05

Additional Information

Arkady G. Leiderman
Affiliation: Department of Mathematics, Ben-Gurion University of the Negev, P.O.B. 653, Beer Sheva, Israel

Sidney A. Morris
Affiliation: Faculty of Science, Federation University Australia, P.O.B. 663, Ballarat, Victoria, 3353, Australia — and — Department of Mathematics and Statistics, La Trobe University, Melbourne, Victoria, 3086, Australia

Mikhail G. Tkachenko
Affiliation: Departamento de Matemáticas, Universidad Autónoma Metropolitana, Avenida San Rafael Atlixco 186, Col. Vicentina, Del. Iztapalapa, C.P. 09340, México, D.F., Mexico

Keywords: Topological group, locally compact group, pro-Lie group, separable topological space
Received by editor(s): December 29, 2014
Received by editor(s) in revised form: August 10, 2015, and September 10, 2015
Published electronically: December 22, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society